Kentucky, 2003

Flooding in Kentucky, February 15 to 28, 2003

February 15 to 28, 2003 · NWS PAH · 5 events in 5 counties and zones

Flooding of the Green River began around mid-month. At Calhoun, the river crested about five feet above the 23-foot flood stage on the 25th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Green River began around mid-month. At Calhoun, the river crested about five feet above the 23-foot flood stage on the 25th. At the Paradise Fossil Plant in Muhlenberg County, the crest of 389.9 feet on February 24 was nearly 10 feet over flood stage. This resulted in moderate flooding, with thousands of acres flooded in the Island, Rumsey, and Jewel City areas. However, the river stopped short of directly impacting any homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 2:34 AM CST, 11 hours 26 minutes earlier.

Area forecast discussion, Feb 15, 2:34 AM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CST SAT FEB 15 2003

RATHER CHALLENGING FORECAST BEGINS WITH THE FACT THAT A
FRONT...DRAPED ACROSS THE CWFA...SEPARATES 36 DEGREE AIR AT MOUNT
VERNON IL FROM READINGS AROUND 60 ACROSS WEST KY. THE FRONT AT 08Z
APPEARED TO BE 1/2 WAY BETWEEN CARBONDALE AND CAPE GIRARDEAU...AND
EXTENDED EAST TO NEAR MADISONVILLE KY. DOPPLER RADARS SHOWED
NUMEROUS SHOWERS OVER WEST KY AND SCT SHOWERS OVER SRN IL AND SW IN.
POPS TRICKY TODAY...AS GOOD FETCH OF LOW LEVEL MOISTURE WILL
CONTINUE DESPITE SHALLOW SFC COLD AIR OVER THE NORTH 1/2 OF THE FA
CONTINUING TO PRESS SOUTH THIS MORNING. SO WILL GO WITH LIKELY POPS
TODAY...MAINLY BASED ON COVERAGE. CONSIDERABLE CONVECTION WAS NORTH
OF THE SURFACE FRONT...PER REGIONAL RADAR LOOPS AND LIGHTNING DATA.
IT APPEARED TO BE FOCUSED ALONG 850MB AXIS OF CONVERGENCE AHEAD OF
CIRCULATION CENTER OVER NE KANSAS...WHERE PROFILERS SHOWED
CONSIDERABLE ADVECTION OF MOISTURE AND WARM AIR UP OVER THE COLD AIR
AT THE SURFACE. THIS WILL FACTOR INTO OUR FORECAST AS WELL TODAY.
THE 850MB LOW IS FORECAST TO DEVELOP SOUTH INTO SW MO BY THIS
EVENING...WITH THE 850MB FRONT FROM SW INDIANA BACK INTO CENTRAL MO
AT THAT SAME TIME. WITH ELEVATED INSTABILITY FORECAST...WILL GO
AHEAD AND MENTION THUNDER. THIS LINES UP WELL WITH DAY1 SPC GENERAL
THUNDER. COORD WITH LMK ON FLOOD POTENTIAL. WILL HOLD OFF FOR NOW ON
A WATCH...BUT A FEW REPORTS OF WATER PROBLEMS CANNOT BE RULED OUT.
LOW CONFIDENCE ON FUTURE QPF LEADS US TO HOLD OFF. NEVER THE
LESS...THE GROUND IS SATURATED. TEMPERATURES WILL BE FALLING
THROUGHOUT THE DAY...ESPECIALLY CENTRAL AND SOUTHERN SECTIONS WHERE
THE SURFACE FRONT HAS YET TO MOVE THROUGH.

NEXT CHALLENGE IS WINTRY PRECIPITATION TONIGHT THROUGH SUNDAY
EVENING. ALL MODEL SOUNDINGS POINT TO RAIN CHANGING TO LIGHT FREEZING
RAIN OR FREEZING DRIZZLE BY LATE TODAY FAR NORTH...WITH THIS
TRANSITION ZONE SHIFTING SOUTH TONIGHT. MODEL SOUNDINGS ALSO SUGGEST
SOME SLEET IS NOT OUT OF THE QUESTION. CONFIDENCE IN MODEL QPF IS
LOW AT THIS TIME. ETA FEATURES LOOK GOOD...AND THE NGM IS NOT FAR
OFF FROM THE ETA SOLUTION. EVEN THE ECMWF FROM 1200 UTC 2/14 WOULD
FAVOR THE ETA WHICH HAS A FURTHER NORTHWARD TRACK TO THE SURFACE
LOW. AVN IS MUCH FURTHER SOUTH FROM 12 UTC SUNDAY TO 12 UTC MONDAY.
WITH A LOW CONFIDENCE IN ACTUAL QPF...BUT WITH THE NOTION THAT LIGHT
FREEZING RAIN OR FREEZING DRIZZLE COULD HAVE POTENTIAL PUBLIC IMPACT
AS EARLY AS TONIGHT...WILL GO AHEAD WITH A WINTER WEATHER ADVISORY
FOR MOST AREAS...AND LET LATER SHIFTS ADJUST AS NECESSARY. FWC
TEMPERATURES LOOK TOO WARM FOR TONIGHT AND SUNDAY. ETA12...AVN/MAV
NUMBERS IN MUCH BETTER AGREEMENT. WE WENT WITH THE COLDER GUIDANCE
FOR TONIGHT AND SUNDAY.

ONLY MINOR TWEAK TO MID WEEK SYSTEM. HAVE SPEED UP THE ARRIVAL OF
RAIN WEDNESDAY...AND UPDATED GRIDS TO SHOW RAIN FOR THE DAYLIGHT
HOURS...CONTINUING INTO WEDNESDAY NIGHT...THEN DRY THURSDAY.
OTHERWISE ESSENTIALLY NO CHANGES TO DAYS 4 THROUGH 7.

.PAH...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY EVENING
FOR ALL OF THE CWFA...EXCLUDING THE PENNYRILE REGION OF WEST KY.
Hazardous weather outlook, Feb 15, 4:17 AM CST, 9 hours 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST SAT FEB 15 2003

...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY EVENING FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND MOST
OF WEST KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

RAIN MAY BE LOCALLY HEAVY TODAY ACROSS WEST KENTUCKY. SATURATED
GROUND CONDITIONS AND ADDITIONAL RAIN COULD RESULT IN SOME STANDING
WATER IN LOW LAND AND POOR DRAINAGE AREAS. COLDER AIR WILL INVADE
THE REGION TODAY AND TONIGHT. THE RAIN SHOULD MAKE A TRANSITION TO
LIGHT FREEZING RAIN...FREEZING DRIZZLE AND POSSIBLY SLEET TONIGHT.
FOR ADDITIONAL INFORMATION ON THE LATEST WINTER WEATHER
ADVISORY...REFER TO PRODUCT /SDFWSWPAH/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT FREEZING RAIN...FREEZING DRIZZLE OR SLEET WILL LIKELY AFFECT
MOST OF THE REGION SUNDAY AND SUNDAY EVENING. TEMPERATURES ARE
FORECAST TO BE AT OR BELOW 32 DEGREES...SO SOME MINOR ACCUMULATIONS
OF ICE WILL BE POSSIBLE...AND RESULT IN HAZARDOUS TRAVEL CONDITIONS.
REFER TO PRODUCT /SDFWSWPAH/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FINDINGS OF STANDING WATER
TODAY. ALSO...ANY INFORMATION RELATED TO WINTRY CONDITIONS TONIGHT
THROUGH SUNDAY EVENING WOULD BE VALUABLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Henderson

When
February 15, 2:00 PM CST to February 28, 11:59 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Flood, McLean

When
February 15, 2:00 PM CST to February 28, 11:59 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Flood, Muhlenberg

When
February 15, 2:00 PM CST to February 28, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Flood, Webster

When
February 15, 2:00 PM CST to February 28, 11:59 PM CST
Where
Webster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Flood, Daviess

When
February 15, 2:00 PM CST to February 28, 11:59 PM CST
Where
Daviess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341021, 5341022, 5341023, 5341024, 5341926.